Anti-androgens increase N-terminal pro-BNP levels in men with prostate cancer

Dockery, Frances, Bulpitt, Christopher J, Agarwal, Sanjiv, Vernon, Clare, Nihoyannopoulos, Petros, Kemp, Martin, Hooper, James and Rajkumar, Chakravarthi (2008) Anti-androgens increase N-terminal pro-BNP levels in men with prostate cancer. Clinical Endocrinology, 68 (1). pp. 59-65. ISSN 0300-0664

Full text not available from this repository.

Abstract

OBJECTIVE

The aim of this study was to determine the effects of anti-androgens on left ventricular (LV) function and levels of N-terminal proB-type natriuretic peptide (NT-proBNP), a sensitive cardiac risk marker, in men with prostate cancer as these are widely used drugs in this condition, and evidence suggests that endogenous androgens are cardioprotective in men.

DESIGN AND PATIENTS

Forty-three men (mean age 70.7 +/- 6.2 years) with prostate cancer were randomized to goserelin (an LH-releasing hormone analogue) or bicalutamide (an androgen-receptor blocker) for 6 months; 20 men with a history of prostate cancer on no treatment were studied in parallel.

RESULTS

Mean changes in testosterone and oestradiol, respectively, from baseline to 6 months were -88% and -46% with goserelin, +50% and +44% with bicalutamide, and -1% and -9% for the 'no-treatment' group. Bicalutamide significantly increased NT-proBNP from baseline to 3 and 6 months (median value at baseline, 3 and 6 months: 55, 101 and 118 ng/l, respectively). Goserelin caused a significant increase from baseline to 3 months but not to 6 months (median value at baseline, 3 and 6 months: 66, 87 and 72 ng/l, respectively). No significant changes occurred in the 'no-treatment' cohort (median value at baseline 3 and 6 months: 60, 53 and 60 ng/l, respectively). No significant changes in LV function, blood pressure (BP), body mass index or waist-hip ratio occurred to account for the changes in NT-proBNP.

CONCLUSION

Androgen receptor blockade and, to a lesser extent, androgen suppression cause an increase in NT-pro-BNP in men with prostate cancer. The significance is not clear but could imply an adverse effect on cardiovascular risk following hormonal manipulation.

Item Type: Article
Schools and Departments: Brighton and Sussex Medical School > Clinical and Experimental Medicine
Subjects: R Medicine > RC Internal medicine > RC0581 Specialties of internal medicine > RC0952 Geriatrics
Depositing User: Simone Breckell
Date Deposited: 03 May 2013 11:23
Last Modified: 03 May 2013 11:23
URI: http://sro.sussex.ac.uk/id/eprint/44627
📧 Request an update